PDE5 Inhibitor Use Doesn't Cause Melanoma

Share this content:
While users had an overall 11% increased risk of melanoma, there wasn't evidence that the drugs cause melanoma.
While users had an overall 11% increased risk of melanoma, there wasn't evidence that the drugs cause melanoma.

(HealthDay News) — Use of phosphodiesterase type 5 (PDE5) inhibitors does not appear to increase the risk of melanoma, according to the conclusions of a meta-analysis published online in the Journal of the National Cancer Institute.

Stacy Loeb, MD, a urologist and assistant professor at the NYU Langone Medical Center in New York City, and colleagues analyzed data from 5 large-scale studies of 866,049 men who used PDE5 inhibitors.

While users had an overall 11% increased risk of melanoma, there wasn't evidence that the drugs cause melanoma. The link appears due to detection bias, the researchers said in an NYU news release, as men likely to take erectile medications tend to be more health-conscious, more likely to see a doctor, and therefore more likely to get diagnosed with melanoma than other men of similar age.

"Physicians should still screen for melanoma risk, but they do not need to add the use of Viagra and similar drugs to the list of screening criteria specifically," Loeb said in the news release.

Reference

  1. Loeb S, Ventimiglia E, Salonia A, et al. Meta-Analysis of the Association Between Phosphodiesterase Inhibitors (PDE5Is) and Risk of Melanoma. J Natl Cancer Inst. 19 May 2017. DOI: https://doi.org/10.1093/jnci/djx086
You must be a registered member of Renal and Urology News to post a comment.